Varicose veins, anyone?

I don't know if this is thyroid-related or not. Does anyone else here suffer from varicose veins and is it connected to thyroid problems? I started with just one lumpy vein on the outside of one thigh nearly a year ago now - but they seem to have spread all over my thigh area on both legs over the last few months. It's very painful when I sit down - especially later in the day like now.

I'm undiagnosed (by the NHS) hypothyroid - but at my recent consultation with Dr P he says I have adrenal and hypothyroid problems. Just wondering if there's any connection between varicose veins and thyroid function. Does anyone else here have them?

My GP has referred me to a vascular surgeon and I see him in a couple of weeks time. I've got so used to NHS doctors telling me there's nothing at all wrong with me when I go to see them that I'm expecting much the same from him! :-(

Last edited by

19 Replies

  • I only have one of those we think (doctor) on inside ankle...What I do have is lots of purply red spider viens..or broken blood many places on my legs...Im hypothyroid and have mild lupus too apparently...Ikinda wonder about those...

  • I have the horrible purple red splotches and spider veins on ankles and feet with a few varicose veins in my lower legs. This is not a common problem in my family and so I have often wondered if it has to do with being hypothyroid. I also have veins on my left foot that are extremely prominant. Can't see any veins on the right foot.

  • An interesting question Caroline - and one I ask myself daily. I have spider veins (and a couple of lumpy veins, but mostly spider) on both legs but more so on the front of my thighs and some on my shins which seemed to appear overnight some years ago. I'm hypo with primary Sjogren's.

  • That's interesting - thanks for your replies! I do think there must be some connection. I've had the purple spider veins on my upper thighs for several years - unsightly, but not painful. It's only this last year that the pain and "lumpiness" has started.

    My mum had painful varicose veins too - and I also think she may have had undiagnosed hypo as, looking back, her symptoms were all identical to mine. Of course, she was fobbed off by the doctor and given anti-depressants, tranquilisers and sleeping tablets. :-(

    It's also interesting that you folks mention lupus and sjogren's. I've been tested for both but the doctors say "no" to those - even though I have many (most?) of the symptoms.

    Still, we'll have to see what this vascular surgeon says. I don't like the idea of surgery so I'm a bit scared by that thought.

  • I read recently that varicose veins can be symptom of adrenal fatigue because of the pooling of the blood in the abdomen and pelvis. The same thing causes haemorrhoids and bloating apparently. All I know is I have adrenal fatigue and hypo both and I have varicose veins. However I've had the veins for years but the hypo is a more recent development, so I'm guessing my adrenals haven't been functioning great for quite a while....

  • That's really interesting Piret. When Dr P diagnosed me he said my adrenal function was very sluggish - thyroid function wasn't quite so bad. So that would explain a lot as, along with the varicose veins, I've also got haemorrhoids and bloating, and also unexplained swelling/edema in my ankles. It's just like all my internal fluid is pooling where it shouldn't!

    I'm currently slowly increasing my dose of Nutri Adrenal, as per Dr P's advice. It's early days yet, but let's hope this helps. Have you tried/thought of trying Nutri Adrenal, Piret?

  • I am very bloated as well, I was even worrying that there is something wrong in my ovaries/womb because I looked huge for a couple of weeks. I had an ultrasound though and I hope it was right but everything seemed ok. So it must be the combination of adrenals and thyroid...I thought about seeing Dr P but didn't in the end as he is quite far. I had a private adrenal stress saliva test which showed very poor functioning. So I have literally started taking the Nutri Adrenal Extra 3 days ago, I think it is very strong because on the first day I took 1 tablet and felt hot and shaky all day. Now I'm taking half a tablet for a week at least and then try to increase. How long did it take you to notice a difference in how you are feeling? Has it helped? Did you know that with poor adrenal function you should be asleep the latest at 10 pm? I find it so hard because I get more energy late evening and struggle to fall asleep, but I have to try....

  • Hi Piret - I'm afraid I haven't noticed any difference since starting the Nutri Adrenal. I've actually been on it for several months, but I'd only been taking one a day and Dr P suggested I increase to 6-8 a day! (or 3-4 NA Extra, as the Extra is twice the strength as well as containing other vitamins, etc). I've been waiting for the NA Extra to arrive in the post, and at the moment I'm only up to 4 a day of the ordinary ones - but it was only 2 weeks ago that I started to up the dose.

    Apart from an initial boost when I up the dose I haven't really noticed much happening - but, like I said above, it's early days. I know it will be a very long job!

    Re seeing Dr P, does he do an outreach clinic somewhere near you? It was one of his outreach clinics (on the Yorks/Lancs border) I went to. Though it sounds like you're doing the right thing already.

    I didn't know that about needing to be in bed by 10pm! In fact, I have chronic insomnia and find it impossible to have a good night's sleep - which is just making my health get worse and worse, of course. I tend to stay up reading until the small hours, otherwise I just end up thrashing around in bed and getting really anxious and painful. I know it's not the best way to deal with my sleep problem though. :-(

  • I am not anywhere near dr P clinics unfortunately. Did you have the saliva test for your adrenals or did he just diagnose based on your symptoms? Maybe the extra version will work better for you, i would have hoped that after several months there would be improvement!!? I think from 11pm-1 am there is a cortisol surge keeping you awake so you should sleep before then. I need to look for something herbal to help me sleep. By the way have you got salt craving? I do and i pee a lot,apparently AF depletes your body of sodium so you should be quite liberal with salting your food and also add it to drinking water. I use Himalayan pink salt.

  • He was going to recommend the saliva test and gave me the info about it, but then based on symptoms said I didn't really need to do this - just try the treatment and see what happens. He reckons I simply wasn't taking enough of the NA for it to have any effect.

    No, I don't get salt craving - just sweet cravings. I did read that about salt and started having a glass of salt water every morning - but somehow it just didn't feel "right" for me so I stopped.

    Just have to see if the NAX helps. It's all trial and error isn't it?

  • Hmmm, if I were you and not having much improvement after months, I would think of doing the saliva test. But have you seen Dr P again does he think there is improvement? If you didn't feel good drinking the salt water you obviously don't need it, your body knows best :) Did you feel worse in the first couple of weeks when you started the Nutri Adrenal? I started them on Friday and just half a tablet daily, but I'm feeling so rough right now. Much worse than before. I'm aching all over and can barely find the energy to move my limbs...... that's fun when looking after a 1 year old!!

  • Oh dear, sorry you're suffering with it! :-( No, I didn't really feel anything when I first started taking them - apart from possibly an initial boost (which might have been coincidence as my health does vary). I'm really not sure if you could get side effects/bad effects from them like you're describing. Perhaps it would be a good idea to post a new question asking if anyone else has had this problem? It may be something else - or it might be the NA - I just don't know. You could also search this forum and see if anyone else has reported bad effects with it. Hope you feel better soon.

    My Nutri Adrenal Extra have arrived today so I've just started those. I've felt an immediate boost - hope it lasts! I've only seen Dr P once and he advised me there was no need to do the adrenal test yet - just try the tablets and see. We could think about doing the test later if needed.

  • That's interesting Piret. I was recently diagnosed with pelvic varicose veins after X-rays and scans.

  • I haven't even heard of pelvic varicose veins....that sounds painful?! Do you know if you have adrenal fatigue?

  • Yes it is painful, it was the pain which triggered me going to the GP initially. I haven't had been tested for adrenal fatigue but I will look into it for sure now.

  • Hypothyroid causes weak muscles and loose ligaments, which could be a factor in varicose veins. It is also possible that because hypothyroid causes tiredness/weakness that lack of movement/exercise could be a factor.

  • Interesting, Sandy. The other thing with me is that I'm overweight (as are most of us with hypo, I guess?) - and that doesn't help. I try to get a little exercise (walking, exercise bike, pilates) but I definitely can't do as much as I used to. :-(

  • Interesting, I've had varicose veins since my 2nd. daughter was born in '81. One of the endo. registrars told me I had a virus in '79 which had caused hashimoto's.

  • I started getting them in my early 20's, but have only recently got them treated as they were quite bad. Had to go private but it was worth it.

You may also like...